Use of Stimulants in Older Adults Associated With Higher Risk for Cardiovascular Events in First Month

October 28, 2021

Use of prescription stimulant medications in older adults increased the risk of cardiovascular (CV) events by 40% within the first 30 days of medication use, according to a study published in JAMA Network Open.

The study is one of the first to explore the connection between CV events among older patients despite their increased baseline risk and the increasing use of stimulants to treat multiple conditions in this group including depression, post-stroke recovery, motor function, and fatigue.

“Use of prescription stimulants in older adults has been increasing dramatically in recent years and so we need to explore any associated risk with these medications at a broad level to help improve patient awareness and safe medication use,” said Mina Tadrous, PharmD, University of Toronto, Toronto, Ontario. “We found an increased risk in cardiovascular events like ventricular arrhythmia among patients using these medications within the first 30 days of starting the medication.”

To determine the relative risk of CV events associated with stimulant use, researchers studied Ontario residents aged 66 years and older using data from population-based healthcare databases from January 1, 2002, to December 31, 2016. They compared 6,457 older adults who initiated stimulant use and 24,853 matched older adults who did not initiate such use. Results indicated a 40% increased risk among the group using the stimulant medications.

Interestingly, the researchers also found that the risk of CV events was highest in the first month of use but then started to trend downward at the 180-day mark and also at 1 year after use. This decreasing risk can be explained by a number of potential factors including that those patients who experienced cardiovascular issues stopped using the medications, most likely in coordination with advice from health providers.

“We think these are important findings because they provide much-needed evidence to continue to inform prescribing choices by health providers and so that patients and caregivers are aware of risks associated with these medications and know what to watch out for when using them for the first time,” said Tadrous.

Reference: https://jamanetwork.com/journals/jamanetworkopen/fullarticle/2785393

SOURCE: University of Toronto